Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 101, NWS Wichita, KS

October 7, 2016Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at Oct 7, 2016, 10:00 PM CDT for Wilson County, Kansas. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Oct 7, 2016, 10:00 PM CDT (03:00 UTC)
Expired
Oct 9, 2016, 7:58 AM CDT
In force
34 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Wilson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Altoona (ATOK1). The gauge peaked at 20.57 ft at Oct 8, 2016, 7:00 AM CDT.

actionminormoderate10152010/0810/0910/10
Action stage
15 ft
Minor stage
19 ft
Moderate stage
21 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

734 
WGUS43 KICT 080300
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT FRI OCT 7 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Verdigris River At Altoona affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades, especially
at night! Only two feet of water will carry most vehicles away. Turn
around don't drown.

&&

KSC205-081700-
/O.NEW.KICT.FL.W.0101.161008T0300Z-161009T0045Z/
/ATOK1.1.ER.161008T0241Z.161008T0600Z.161008T1245Z.NO/
1000 PM CDT FRI OCT 7 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Verdigris River At Altoona.
* From this evening until Saturday morning.
* At 9:45 PM Friday the stage was 19.0 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.4 feet by 
  very early Saturday morning. The river will fall below flood stage 
  Saturday morning.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the river bridge off of Highway 47 occurs. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Altoona         19.0  19.0  Fri 10 PM   19.0   12.7   12.5
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

ES
5 follow-up statements
931 
WGUS43 KICT 080727
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
227 AM CDT SAT OCT 8 2016

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Kansas...

  Verdigris River At Altoona affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-082127-
/O.EXT.KICT.FL.W.0101.000000T0000Z-161009T0700Z/
/ATOK1.2.ER.161008T0241Z.161008T1200Z.161008T1900Z.NO/
227 AM CDT SAT OCT 8 2016

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Verdigris River At Altoona.
* Until late tonight.
* At  2:16 AM Saturday the stage was 20.1 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 21.0 feet by this
  morning. The river will fall below flood stage this afternoon.
* Impact...At 21.0 feet...Flood waters begin to threaten outlining 
  facilities of the city's water plant. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Altoona         19.0  20.1  Sat  2 AM   11.6   12.4   12.3
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

Lawson
552 
WGUS83 KICT 081256
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
756 AM CDT SAT OCT 8 2016

...The flood warning continues for the following river in Kansas...
 
  Verdigris River at Altoona affecting Wilson County.

  Verdigris River at Independence affecting Montgomery and Wilson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-090256-
/O.EXT.KICT.FL.W.0101.000000T0000Z-161009T0507Z/
/ATOK1.1.ER.161008T0241Z.161008T1216Z.161008T1707Z.NO/
756 AM CDT SAT OCT 8 2016

The Flood Warning continues for
  The Verdigris River at Altoona.
* Until late tonight.
* At 7:45 AM Saturday the stage was 20.5 feet and cresting.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Forecast...The river will begin its fall soon and continue to fall to 
  below flood stage by this afternoon.
* Impact...At 21.0 feet...Flood waters begin to threaten outlining 
  facilities of the city's water plant. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Altoona         19.0  20.5  Sat 8 AM     6.6   12.1   12.3
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

KSC125-205-090256-
/O.EXT.KICT.FL.W.0100.000000T0000Z-161009T1200Z/
/IDPK1.1.ER.161009T0000Z.161009T0000Z.161009T0000Z.NO/
756 AM CDT SAT OCT 8 2016

The Flood Warning continues for
  The Verdigris River at Independence.
* Until Sunday morning.
* At 7:31 AM Saturday the stage was 27.0 feet and rising.
* Flood stage is 30.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  evening.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Independence    30.0  27.0  Sat 8 AM    24.8   20.7   22.9
    
&&
     
LAT...LON 3739 9573 3714 9576 3713 9555 3738 9558


$$
819 
WGUS83 KICT 081858
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
157 PM CDT SAT OCT 8 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.
 
...The flood warning continues for the following river in Kansas...
 
  Verdigris River At Altoona affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-090857-
/O.EXT.KICT.FL.W.0101.000000T0000Z-161009T1010Z/
/ATOK1.1.ER.161008T0241Z.161008T1216Z.161008T2210Z.NO/
157 PM CDT SAT OCT 8 2016

The Flood Warning continues for
  The Verdigris River At Altoona.
* Until late tonight.
* At  1:45 PM Saturday the stage was 20.1 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 21.0 feet...Flood waters begin to threaten outlining 
  facilities of the city's water plant. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Altoona         19.0  20.1  Sat 2 PM    10.9   12.5   12.3
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

KSC125-205-081927-
/O.CAN.KICT.FL.W.0100.000000T0000Z-161009T1200Z/
/IDPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
157 PM CDT SAT OCT 8 2016

The Flood Warning is cancelled for
  The Verdigris River At Independence.
* At  1:31 PM Saturday the stage was 27.6 feet.
* Flood stage is 30.0 feet.
* Forecast...The river will crest below flood stage at 28.2 feet this
  evening.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Independence    30.0  27.6  Sat 2 PM    25.0   21.8   23.0
    
&&
     
LAT...LON 3739 9573 3714 9576 3713 9555 3738 9558

$$
146 
WGUS83 KICT 090150
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
850 PM CDT SAT OCT 8 2016

...The flood warning continues for the following river in Kansas...
 
  Verdigris River At Altoona affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades, especially
at night! Only two feet of water will carry most vehicles away.
Turn around don't drown.

&&

KSC205-091521-
/O.EXT.KICT.FL.W.0101.000000T0000Z-161009T1521Z/
/ATOK1.1.ER.161008T0241Z.161008T1216Z.161009T0321Z.NO/
850 PM CDT SAT OCT 8 2016

The Flood Warning continues for
  The Verdigris River At Altoona.
* Until Sunday morning.
* At 7:45 PM Saturday the stage was 19.5 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  around mid-night tonight.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the river bridge off of Highway 47 occurs. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Altoona         19.0  19.4  Sat 9 PM    16.1   12.3   12.3
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

ES
545 
WGUS83 KICT 091258
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
758 AM CDT SUN OCT 9 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Verdigris River at Altoona affecting Wilson County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-091328-
/O.CAN.KICT.FL.W.0101.000000T0000Z-161009T1521Z/
/ATOK1.1.ER.161008T0241Z.161008T1216Z.161009T0337Z.NO/
758 AM CDT SUN OCT 9 2016

The Flood Warning is cancelled for
  The Verdigris River at Altoona.
* At 7:46 AM Sunday the stage was 14.6 feet and falling.
* Flood stage is 19.0 feet.
* Fell below flood stage at 10:37 PM Saturday.
* Forecast...The river will continue to fall to 13.1 feet by Monday 
  morning. This will be the final forecast for this site for this event. 


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Altoona         19.0  14.6  Sun 8 AM    13.1   12.3   12.2
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Oct 7, 6:50 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 7, 6:50 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
650 PM CDT FRI OCT 7 2016

.SHORT TERM...(This evening through Monday night)
Issued at 308 PM CDT Fri Oct 7 2016

Forecast highlights: Gradual warming trend through Tuesday,
cooler Wednesday, with another warming trend late week into the
weekend. Periodic chances for showers/thunderstorms from Sunday
afternoon through the week, but widespread rain and/or severe
activity is not expected.

Will likely see patchy frost for mainly low-lying/sheltered areas
overnight into early Saturday morning, as ridge axis slides south
and temperatures drop into the 36-42 degree range. Not expecting
a widespread frost/freeze.

Otherwise, temperatures will slowly warm to near normal levels
Saturday-Monday. A weak disturbance will spread chances for
showers/isolated storms for areas mainly northwest of the KS
Turnpike Sunday afternoon-Monday morning. Meager instability and
forcing will preclude strong/severe storms or widespread heavy
rain.

.LONG TERM...(Tuesday through Friday)
Issued at 308 PM CDT Fri Oct 7 2016

Periodic shower/thunderstorm chances will impact Mid-America from
Tuesday evening through the work week, as a handful of subtle
upper disturbances progress over the region. However, likely won't
be looking at widespread heavy rain or severe weather given
continued meager moisture and instability. Otherwise, temperatures
should continue to warm through the 70s Tuesday, with a cooling
trend Wednesday in wake of a cold front, although readings should
rebound well back into the 70s by week's end.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Oct 7 2016

The weather wl be excellent as high pressure controls the Central
Plains. As the high moves slowly E early Sat Mrng light S-SW flow
would return to the neighborhood.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    39  71  49  72 /   0   0   0   0
Hutchinson      36  71  48  72 /   0   0   0  10
Newton          40  70  47  71 /   0   0   0  10
ElDorado        39  70  47  72 /   0   0   0   0
Winfield-KWLD   40  70  48  73 /   0   0   0   0
Russell         38  74  48  73 /   0   0   0  20
Great Bend      38  74  49  73 /   0   0   0  20
Salina          38  73  47  73 /   0   0   0  20
McPherson       37  71  47  72 /   0   0   0  10
Coffeyville     39  72  44  74 /   0   0   0   0
Chanute         38  70  45  73 /   0   0   0   0
Iola            39  70  45  72 /   0   0   0   0
Parsons-KPPF    38  71  45  73 /   0   0   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...EPS
Hazardous weather outlook, Oct 7, 4:06 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT FRI OCT 7 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
406 PM CDT FRI OCT 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

FLOODING IS EXPECTED TONIGHT ALONG THE NEOSHO...VERDIGRIS AND
FALL RIVERS. REFER TO THE LATEST RIVER FLOOD WARNINGS FOR DETAILS.
IN ADDITION...NUMEROUS FLOOD PRONE AREAS ACROSS SOUTHEAST KANSAS
WILL LIKELY REMAIN FLOODED THROUGH THE NIGHT. DO NOT DRIVE ACROSS
WATER COVERED ROADS!

PATCHY FROST WILL IMPACT THE REGION OVERNIGHT...MAINLY FOR LOW-
LYING AND SHELTERED AREAS. A WIDESPREAD FROST OR FREEZE IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY FROST WILL IMPACT THE REGION INTO EARLY SATURDAY
MORNING...MAINLY FOR LOW-LYING AND SHELTERED AREAS. A WIDESPREAD
FROST OR FREEZE IS NOT EXPECTED.

FLOODING IS EXPECTED TO CONTINUE ALONG THE FALL AND VERDIGRIS
RIVERS THROUGH SATURDAY OR SATURDAY NIGHT...AND THROUGH AT LEAST
EARLY MONDAY FOR THE NEOSHO RIVER. REFER TO THE LATEST RIVER
FLOOD WARNINGS FOR DETAILS.

SHOWERS WITH ISOLATED STORMS WILL BE POSSIBLE SUNDAY AND MONDAY
AND AGAIN TUESDAY NIGHT AND WEDNESDAY. STRONG OR SEVERE STORMS ARE
NOT EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.